Hail, Murray
- When
- August 2, 2:55 PM EST to 2:58 PM EST
- Where
- Murray County, 3 mi NW of Cisco to Cisco
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.981, -84.767
A storm spotter observed nickel-sized hail.
An unusually strong upper trough was sweeping through the Great Lakes and Northeast from the 2nd into the 3rd of August. S.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
An unusually strong upper trough was sweeping through the Great Lakes and Northeast from the 2nd into the 3rd of August. This was pushing an equally unusually strong cold front for early August into the southeast U.S. This front combined with a very warm humid air mass, partially a result of the lingering remnants of Hurricane Dolly, to result in the development of numerous strong to severe thunderstorms in far north Georgia during the mid to late afternoon hours. Thunderstorms across north Georgia merged into a near solid arched band of thunderstorms which raced southward during the evening hours into the Atlanta metropolitan area. Large hail and intense cloud-to-ground lightning accompanied the thunderstorms in north Georgia. Leading outflow winds produced a wind gust of 71 mph at Atlanta's Hartsfield-Jackson International Airport as the thunderstorms came through around 730 pm EDT. The thunderstorms subsequently diminished as they pushed further south of the Atlanta area, but redeveloped once again into strong to severe thunderstorms during the late evening as the outflow boundary pushed into the Macon area and nearby counties. Numerous reports of downed trees were received from many north and central Georgia counties as a result of these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 2, 2:42 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 342 PM EDT SAT AUG 2 2008 .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT THIS MODEL RUN. THE UPPER LEVEL SHORT WAVE LOCATED OVER NEW YORK SLOWLY ROTATES ACROSS NEW ENGLAND THROUGH MONDAY ALLOWING THE UPPER RIDGE OVER THE CENTRAL PLAINS TO BUILD EASTWARD. WEAK IMPULSES MOVING THROUGH THE UPPER FLOW...AS WELL AS A WEAK SURFACE TROUGH SLOWLY SINKING SOUTHWARD WILL AID IN THE DEVELOPMENT OF AFTERNOON AND EVENING THUNDERSTORMS. COVERAGE OF CONVECTION WILL BE ISOLATED AT BEST. LOW LEVEL THICKNESS VALUES AND H85 TEMPERATURES ARE INDICATING THAT AFTERNOON HIGHS WILL REMAIN IN THE 90S. WITH GOOD GULF MOISTURE AVAILABLE ACROSS THE FORECAST AREA...HEAT INDICES WILL CLIMB INTO THE UPPER 90S NORTH TO NEAR 102 ACROSS CENTRAL GEORGIA TOMORROW AND MONDAY. .LONG TERM /TUESDAY THROUGH SATURDAY/... THE UPPER RIDGE PREVAILS ACROSS THE SOUTHEAST UNTIL FRIDAY WHEN THE NEXT LOW MOVES ACROSS THE GREAT LAKES AREA. A WEAK SURFACE BOUNDARY WILL AGAIN TRAVERSE THE AREA LATE IN THE WEEK PROVIDING A FOCUS FOR SCATTERED CONVECTION. OTHERWISE MAINLY ISOLATED AFTERNOON AND EVENING CONVECTION WILL CONTINUE. TEMPERATURES WILL REMAIN IN THE MID 90S EARLY IN THE EXTENDED PERIODS WITH HEAT INDICES AT OR ABOVE 100. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 71 97 71 95 70 / 20 20 5 20 10 ATLANTA 74 93 73 95 74 / 20 20 10 20 10 BLAIRSVILLE 66 91 62 92 64 / 20 20 5 20 10 CARTERSVILLE 69 95 66 95 68 / 20 20 5 20 10 COLUMBUS 75 96 77 96 75 / 20 20 20 20 10 GAINESVILLE 73 92 71 94 72 / 20 20 5 20 10 MACON 74 97 73 95 74 / 20 20 20 20 10 ROME 69 96 69 98 68 / 20 20 5 20 10 PEACHTREE CITY 70 94 69 94 70 / 20 20 10 20 10 VIDALIA 73 95 73 95 73 / 20 20 20 20 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 622 AM EDT SAT AUG 2 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-031030- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 622 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND ALSO THE POTENTIAL FOR DAMAGING WIND GUSTS. .DISCUSSION... AN UPPER AIR DISTURBANCE WILL MOVE FROM THE OHIO VALLEY REGION SOUTHWARD INTO GEORGIA TODAY. WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...WIDELY SCATTERED THUNDERSTORMS SHOULD DEVELOP MAINLY THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH LIFTED INDEX VALUES RANGING FROM MINUS TWO TO MINUS FOUR...AND CAPES RANGING FROM 1500 TO 2000. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS MAINLY CENTRAL GEORGIA SUNDAY AND MONDAY...THEN THERE IS A CHANCE OF THUNDERSTORMS NORTH AND CENTRAL SECTIONS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
The Northeast Alabama radar (KHTX), 120 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
14 hail, 12 thunderstorm wind, 1 lightning. Local standard time, as filed.
A storm spotter observed nickel-sized hail.
A storm spotter observed nickel-sized hail in northwest Gilmer county. Radar data suggests that hail of similar size likely fell southward of this point near the Murray county line into west central and southwest Gilmer county as well.
The public observed penny, quarter, and golf ball-sized hail in western Pickens county from the northwest corner to the southwest corner, west of Blaine. Radar data suggests that hail of similar size likely fell all the way to the Cherokee county line in the southwest corner of the county.
The public observed nickel-sized hail on Carter's Lake in the far southeast corner of the county. This was the same thunderstorm that was also producing hail in western Gilmer county.
WSB TV of Atlanta relayed a report of golf ball-sized hail from northwest Cherokee county, northwest of Waleska. The Waleska Fire and Rescue Department as well as the public observed penny, nickel, and quarter-sized hail across northwest and west central Cherokee county, from northwest to southwest of Waleska and west of Canton. Multiple thunderstorm cells tracked across the western two-thirds of the county during this time frame.
The public observed quarter-sized hail in the southwest corner of Gilmer county near Carter's Lake.
The public observed quarter-sized hail on the southwest and south side of Gainesville.
The Gilmer County 911 Center relayed a report of penny-sized hail from the far northwest part of the county in the Pleasant Hill area. This was from yet another severe thunderstorm that tracked from north to south across the western part of the county.
The Cherokee County Emergency Management Director reported that an individual was struck by lightning seven miles southwest of Canton and sustained non life-threatening injuries. In addition, two homes in the southwest and southern part of the county were struck by lightning and set on fire, One of the homes was in the Towne Lake Subdivision on Players Court and was totally destroyed. The Cherokee Tribune reported that up to 134 homes in the area sustained at least minor damage from wind and/or lightning.
The Cherokee County Emergency Management Director reported that thunderstorm downburst winds blew down dozens of trees on the east and north side of Lake Allatoona. A number of trees were also down between the eastern side of Lake Allatoona and Woodstock as well. Several campers were damaged at the Sweetwater Campground and one person at the campground sustained non-life threatening injuries when a large tree fell on their tent. In addition, playground equipment was damaged at a park in Woodstock from a large downed tree. Several roads were blocked from downed trees and many power lines and also down in the area. Up to 25,000 people in the area were left without power for several hours following the storm. The Cherokee Tribune reported that up to 134 homes in the area sustained at least minor damage from wind and/or lightning.
An amateur radio operator reported penny-sized hail in the Kennesaw area. The public observed penny-sized hail on the east side of Kennesaw at exit three on I-575, and a storm spotter observed hail in the far northeastern part of the county at the intersection of Johnson Ferry and Roswell Roads.
The public reported that dozens of trees were blown down from Acworth, to Kennesaw, especially in the Red Top Mountain Estates located southwest of Acworth in the far northwest part of the county. Doppler base velocity wind data indicated inbound values in excess of 60 mph across much of the eastern two-thirds of the county.
The Bartow County 911 Center reported that several trees and power lines were down in the Lake Allatoona area in the southeast part of the county.
The public observed nickel-sized hail northwest of Atlanta. Radar data supports that penny to nickel-sized hail likely fell further north around Sandy Springs as well.
An amateur radio operator relayed a report that numerous large trees were down across the Georgia Tech campus, just northwest of Atlanta. Some of the trees were up to two feet in diameter. A wind gust of 71 mph was measured at Atlanta's Hartsfield-Jackson International Airport just along the Fulton/Clayton county line at 739 pm EDT.
The DeKalb County 911 Center reported that dozens of trees were down in the western part of the county near Decatur.
The public observed penny-sized hail in the Social Circle area.
The Atlanta Hartsfield-Jackson International Airport ASOS located in extreme northwest Clayton county recorded a wind gust of 71 mph.
The Newton County 911 Center relayed a report of penny-sized hail west of Covington.
The Newton County 911 Center reported that a few trees were down west of Covington. A couple of roads were blocked from downed trees. The public estimated winds at 65 mph, but radar data did not indicate winds supportive of this speed.
The Fayette County Emergency Management Director and the county 911 center reported that dozens of large trees were down between Fayetteville and Peachtree City to areas just south of Fayetteville. All lanes of Georgia Highway 54 were closed near Whitewater Creek and one lane of Georgia Highway 85 was blocked about three miles south of Fayetteville.
The Spalding County 911 Center reported that a couple of power lines were down in the county.
The Upson County Emergency Management Director reported that more than a dozen trees were down in The Rock area, some causing damage to homes and vehicles.
The public reported that at least two large trees were blown down south of Macon. One of the downed trees caused roof damage to a home.
An amateur radio operator reported quarter-sized hail in extreme southeast Bibb county along the Twiggs county line, west-southwest of Dry Branch.
An amateur radio operator reported quarter-sized hail on the Bibb/Twiggs county line, just west-southwest of Dry Branch.
The Macon County 911 Center reported that several trees were blown down in the Garden Valley area. Radar data showed a significant downburst occurred in this region.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130752, 130753, 130772, 130754, 130769, 130770, 130968, 130975, 130977, 130967, 130979, 130981, 130987, 130990, 130991, 130999, 131004, 131007, 131000, 131001, 131009, 131016, 131101, 131108, 131109, 131122, 131126.